• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

Is tapering lithium likely to cause rebound depression or mania?

BetaMale

BetaMale

Well-known member
Joined
Aug 17, 2018
Messages
680
Location
India
I used to be underweight before starting all my psych meds and I'm overweight now. I'm planning to request my psych to stop/taper my lithium. I want to know whether this is likely to cause rebound mania or depression.
 
frisas45

frisas45

Well-known member
Joined
Mar 22, 2019
Messages
242
Location
South Korea
Well, I take Lithium twice a day, and I don't gain weight. It's some other psych meds that you take that cause you to gain weight. You need to continue to take Lithium. Without it, it will rebound depression/mania. It happened to me early this month when I reduced the dose. I felt unnecessarily angry...
 
H

hopefulinny

Member
Joined
Oct 3, 2019
Messages
8
Location
USA
Did you go back up? If so, how long did it take to feel better? I lowered mine, went hypo then depressed quickly, and went back.
 
BetaMale

BetaMale

Well-known member
Joined
Aug 17, 2018
Messages
680
Location
India
Did you go back up? If so, how long did it take to feel better? I lowered mine, went hypo then depressed quickly, and went back.
No, my psychiatrist is currently tapering it by 200 mg every month. I'm on 800 mg now. (I used to be on 1200 mg.)

Lithium caused me to become overweight, develop hand tremors and sub-clinical hypothyroidism. It's also a potential cause of renal failure. These are not worth the benefits of lithium.
 
H

hopefulinny

Member
Joined
Oct 3, 2019
Messages
8
Location
USA
What has the tapering/withdrawal process been like mentally and/or physically?
 
BetaMale

BetaMale

Well-known member
Joined
Aug 17, 2018
Messages
680
Location
India
What has the tapering/withdrawal process been like mentally and/or physically?
My TSH value has improved since I started tapering lithium. Other than that, I don't feel any different.
 
F

Fairyflowerjee

New member
Joined
Oct 3, 2019
Messages
4
Location
Whitby, north yorks
I take lithium and I have had loads of horrible side effects of it. uncontrollable tremors, hair loss, weight gain and I got fed up with it, so I've gradually reduced my medication and its down to 200mg from 900mg. I feel lots better now ive reduced it, but I am going to come off it fully by next year with consulting the doctors first, so long as I keep feeling ok.
I had a manic episode round last xmass and was just on aripiprazole but then ended up taking recreational drugs which really unbalanced me thats what trigged my psychosis and I was in the hospital for 4 months. I think ill be fine as long as I stay away from recreational drugs and keep looking after myself. I'm on haloperidol an antipsychotic as well which im going to keep taking but the lithium does not agree with me and I coped for years without a mood stabilizer before. I feel absolutely embarrassed beyond belief when I hear of the things I've said and done whilst being ill. And I can't stand it when people tell me stuff, I just feel like I could die of humiliation. I suppose it's about keeping plans in place so if you do relapse, then you need to get the right help and understand your own triggers.
 
megirl

megirl

Well-known member
Joined
Apr 9, 2010
Messages
7,536
Location
NZ
With lithium ( it was on one part stopped as I kept overdosing on it) but it was causing an essential tremor and may have been stabilising my mood but along with venlafaxine I had no improvement in my depression.
I couldn't stay on it
.I then was put on epilum with minimal results.
Lithium is the gold standard with bipolar but doesn't work for everyone
When stopping it I had no rebound symptoms, probably because it wasn't helping in the first place
Hope you get a medication change soon and it works for you,
Take care
 
Top